Kentucky, 2025

Flash Flood and Flood in Kentucky, September 24, 2025

September 24, 2025 · NWS PAH · 2 events in 2 counties and zones

A slow moving cold front lingered near the Ohio River during the evening hours on the 24th. 75-2in.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A slow moving cold front lingered near the Ohio River during the evening hours on the 24th. MLCAPE values during the afternoon to early evening were around 1000J/kg, effective bulk shear was 30kts, and precipitable water was 1.75-2in. Isolated showers and storms midday became more widespread late afternoon into the evening. Part of a bridge washed out near Boaz, while significant flash flooding occurred in the town of Clinton as torrential rainfall totals of two inches in an hour occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 24, 1:13 PM CST, 17 minutes earlier. Its key messages:

  • Scattered to numerous showers and thunderstorms are forecast from late this afternoon through late tonight. A few showers will linger into the day Thursday in the southern KY Pennyrile.
  • A few of the storms could become strong to severe tonight, with damaging winds being the main threat. Locally heavy rain may also cause isolated flooding issues, mainly across southeast Illinois into western Kentucky.
  • Another extended period of dry and seasonably warm conditions are forecast from Friday through the first half of next week.
Area forecast discussion, Sep 24, 1:13 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
213 PM CDT Wed Sep 24 2025

.KEY MESSAGES...

- Scattered to numerous showers and thunderstorms are forecast
  from late this afternoon through late tonight. A few showers
  will linger into the day Thursday in the southern KY
  Pennyrile.

- A few of the storms could become strong to severe tonight,
  with damaging winds being the main threat. Locally heavy rain
  may also cause isolated flooding issues, mainly across
  southeast Illinois into western Kentucky.

- Another extended period of dry and seasonably warm conditions
  are forecast from Friday through the first half of next week.

&&

.DISCUSSION...
Issued at 212 PM CDT Wed Sep 24 2025

A surface cold front is currently pushing through the region
from NW to SE, and convection has begun to develop along a lone
from POF to CIR to PAH. Expecting this activity to grow upscale,
with additional development through the late afternoon. Some
sunshine alone the KY/TN border has allow for modest
destabilization to form, and combined with 00-06 km shear values
around 30 kts, an isolated strong storm with gusty winds cannot
be ruled out.

The other concern tonight will be for storms training along the
frontal boundary, especially overnight as 850 mb LLJ winds
increase parallel to the boundary. Overall, expecting a broad
brush of 0.25-0.50" across the region, with a narrow corridors
of 0.75-1.5" across SE Illinois through W Kentucky. A few
isolated pockets of 2-3" cannot be rule out here. Given the soil
remains quite parched from our recent drought conditions, the
overall flood risk still appears too low to justify a Flood
Watch. However, a isolated flooding problems in low-lying and
poorly- drained locations are possible.

By Thursday morning, the front will still be slowly pushing
towards the southeast part of the forecast area, and lingering
isolated showers and thunderstorms are possible in the southern
KY Pennyrile. Otherwise, skies will slowly clear as northerly
winds draw much drier air into the region. The rest of the
forecast period looks quiet, as surface high pressure and
ridging become established over the central CONUS. Temperatures
will be near normal values Thursday and Friday, but will warm to
5-10 degrees above normal by Sunday through the first half of
next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1247 PM CDT Wed Sep 24 2025

Ongoing MVFR/IFR stratus will see rising bases towards low VFR
this afternoon. However, scattered to numerous showers and
thunderstorms will develop along a passing cold front, which
will create isolated periods of heavy thunderstorm activity
through early tonight. Lingering rain showers will diminish by
the predawn hours, but IFR/MVFR low stratus (and perhaps some
fog at PAH and CGI) will linger through mid-morning Thursday.
Winds will be light from the N or variable through the overnight
hours around 3-6 kts, increasing from the north at 6-10 kts
after 15z Thursday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...DWS
AVIATION...DWS
Hazardous weather outlook, Sep 24, 12:55 AM CST, 12 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
155 AM CDT Wed Sep 24 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-250700-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White-
Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-
Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick-
Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston-
Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-
Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO-
Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-
Scott-Mississippi-New Madrid-
155 AM CDT Wed Sep 24 2025 /255 AM EDT Wed Sep 24 2025/

This Hazardous Weather Outlook is for southern Illinois, southwest
Indiana, western Kentucky and southeast Missouri.

.DAY ONE...Today and Tonight.

Another round of showers and thunderstorms is anticipated this
afternoon and evening ahead of an approaching cold front. A few
storms could become severe with gusty winds and hail the main severe
weather threat. Locally heavy rain may lead to isolated flash
flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Formal spotter activation is not anticipated, but spotters are
encouraged to report significant weather according to standard
operating procedure.

JGG

In the hours before

Local storm report, Sep 24, 1:21 PM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
221 PM CDT Wed Sep 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     Funnel Cloud     3 NE Penermon           36.82N 89.78W
09/24/2025                   Stoddard           MO   Broadcast Media

            Tropical funnel cloud briefly occurred.

&&

DW
Special weather statement, Sep 24, 1:21 PM CST, 9 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
221 PM CDT Wed Sep 24 2025

MOZ110>112-114-242130-
Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Bloomfield, Sikeston, Charleston,
and New Madrid
221 PM CDT Wed Sep 24 2025

...Funnel Clouds Possible This Afternoon in the Missouri Bootheel
Region...

There have been reports of tropical funnel clouds today. These
funnels are developing underneath a few showers that are moving
across the area. Underneath these showers...spinning columns of
air that look like tornadoes may continue to develop. These
funnels usually are very brief and rarely touch the ground. If
these funnels do touch down...they most likely will not cause
damage to life or property.

These kinds of funnel clouds are due to cool air aloft...warm
moist air near the ground...and are usually in association with a
strong area of low pressure in the upper levels of the atmosphere.
Due to little or no wind shear...they are usually weak and very
brief.

DWS

The radar

The Paducah radar (KPAH), 27 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 flash flood. Local standard time, as filed.

Flood, Graves

When
September 24, 1:30 PM CST to 3:45 PM CST
Where
Graves County, 1.32 mi NE of Viola to 1.21 mi NE of Viola
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.862, -88.612

A portion of a bridge on Hopewell Rd was washed out leaving a 6ft crater. Radar estimates of rainfall earlier in the afternoon peaked at around an inch in 30 minutes with only 1-1.5 inches of rain falling during the early afternoon.

Flash Flood, Hickman

When
September 24, 5:20 PM CST to 8:00 PM CST
Where
Hickman County, 1.42 mi WNW of Clinton to 0.5 mi WSW of Clinton
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.677, -89.004

Significant flash flooding occurred in Clinton with several streets flooded and water rising to near entrances of multiple structures. Hourly rainfall rates peaked at Clinton at 2-2.5in from 1615-1715CST with total rainfall rates of 2.5-4in during the afternoon to early evening hours.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1293704, 1293706.